Alert archive / Iowa / Freeze Warnings in 2011

Freeze Warning 3, NWS Des Moines, IA

October 18, 201124 counties in Iowa

NWS Des Moines, IA issued this freeze warning at Oct 18, 2011, 9:30 PM CDT for 24 counties in Iowa. It took effect at Oct 19, 2011, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2011, 9:30 PM CDT (02:30 UTC)
In effect from
Oct 19, 2011, 1:00 AM CDT
Expired
Oct 19, 2011, 8:00 AM CDT
In force
7 hr
Issued by
NWS Des Moines, IA
All 24 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Decatur County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Ringgold County, IA, Sac County, IA, Taylor County, IA, Union County, IA, Webster County, IA, Winnebago County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 72 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2673 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WWUS73 KDMX 190230
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
930 PM CDT TUE OCT 18 2011

...A FREEZE WARNING IS IN EFFECT FOR WEST AND NORTH CENTRAL IOWA...

.A CLEAR SKY AND A NORTH WIND OF VARIABLE SPEEDS COMBINED WITH
SOME VERY COLD AIR COMING DOWN INTO WESTERN IOWA WILL DROP
TEMPERATURES INTO THE UPPER 20S TO AROUND 30. LOW CLOUDS TO THE
EAST WILL EVENTUALLY WORK BACK TO THE WEST BUT THE WIND SHOULD
DIMINISH ENOUGH FOR TEMPERATURES TO FALL BEFORE THAT HAPPENS.

IAZ004>006-015-016-023>025-033>036-044>046-057-058-070-071-081-
082-092>094-191030-
/O.NEW.KDMX.FZ.W.0003.111019T0600Z-111019T1200Z/
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-
AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
EMMETSBURG...GARNER...POCAHONTAS...HUMBOLDT...CLARION...
SAC CITY...ROCKWELL CITY...FORT DODGE...WEBSTER CITY...DENISON...
CARROLL...JEFFERSON...AUDUBON...GUTHRIE CENTER...ATLANTIC...
GREENFIELD...CORNING...CRESTON...BEDFORD...MOUNT AYR...LEON
930 PM CDT TUE OCT 18 2011

...FREEZE WARNING IN EFFECT FROM 1 AM TO 7 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 7 AM CDT WEDNESDAY. 

* TEMPERATURE...TEMPERATURES THROUGH THE EARLY MORNING HOURS WILL
  FALL BELOW FREEZING. FOR MANY LOCATIONS THIS WILL BE THE FIRST
  HARD FREEZE OF THE FALL SEASON.

* IMPACTS...TEMPERATURES IN THE UPPER 20S WILL DAMAGE OR KILL
  OUTDOOR PLANTS. GARDEN HOSES THAT REMAIN ATTACHED TO THE HOUSE
  COULD ALSO FREEZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

FAB
2 follow-up statements
250 
WWUS73 KDMX 190829
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
329 AM CDT WED OCT 19 2011

...A FREEZE WARNING IS IN EFFECT FOR PORTIONS OF WESTERN IOWA...

.CLEAR SKIES AND LIGHT NORTH NORTHWEST BREEZES HAVE BROUGHT A
FREEZE TO PARTS OF WESTERN IOWA. TEMPERATURES IN MOST OF THE
WARNING AREA WILL REMAIN NEAR OR BELOW FREEZING UNTIL AFTER
SUNRISE.

IAZ005-006-016-024-025-035-036-094-190930-
/O.CAN.KDMX.FZ.W.0003.000000T0000Z-111019T1200Z/
KOSSUTH-WINNEBAGO-HANCOCK-HUMBOLDT-WRIGHT-WEBSTER-HAMILTON-
DECATUR-
INCLUDING THE CITIES OF...ALGONA...FOREST CITY...GARNER...
HUMBOLDT...CLARION...FORT DODGE...WEBSTER CITY...LEON
329 AM CDT WED OCT 19 2011

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE
FREEZE WARNING. 

CLOUDS HAVE MOVED INTO THE AREA...CAUSING TEMPERATURES TO RISE TO
A LITTLE ABOVE THE FREEZING LEVEL. TEMPERATURES SHOULD REMAIN
NEARLY STEADY UNTIL SUNRISE BEFORE SLOWLY RISING...THUS THE
WARNING HAS BEEN CANCELLED.

$$

IAZ004-015-023-033-034-044>046-057-058-070-071-081-082-092-093-
191300-
/O.EXT.KDMX.FZ.W.0003.000000T0000Z-111019T1300Z/
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-
AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS...
SAC CITY...ROCKWELL CITY...DENISON...CARROLL...JEFFERSON...
AUDUBON...GUTHRIE CENTER...ATLANTIC...GREENFIELD...CORNING...
CRESTON...BEDFORD...MOUNT AYR
329 AM CDT WED OCT 19 2011

...FREEZE WARNING NOW IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...TEMPERATURES THROUGH THE EARLY MORNING HOURS WILL
  REMAIN NEAR OR BELOW FREEZING...RISING SLOWLY AFTER SUNRISE.

* IMPACTS...TEMPERATURES IN THE UPPER 20S WILL DAMAGE OR KILL
  OUTDOOR PLANTS. GARDEN HOSES THAT REMAIN ATTACHED TO THE HOUSE
  COULD ALSO FREEZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

LEE
699 
WWUS73 KDMX 191300
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
800 AM CDT WED OCT 19 2011

...TEMPERATURES RISING ABOVE FREEZING THIS MORNING...

IAZ004-015-023-033-034-044>046-057-058-070-071-081-082-092-093-
191400-
/O.EXP.KDMX.FZ.W.0003.000000T0000Z-111019T1300Z/
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-
AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS...
SAC CITY...ROCKWELL CITY...DENISON...CARROLL...JEFFERSON...
AUDUBON...GUTHRIE CENTER...ATLANTIC...GREENFIELD...CORNING...
CRESTON...BEDFORD...MOUNT AYR
800 AM CDT WED OCT 19 2011

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

WITH THE SUNRISE COMBINED WITH CLOUDS MOVING OVER THE AREA...THIS
HAS RESULTED IN TEMPERATURES RISING TO A LITTLE ABOVE THE FREEZING
LEVEL. TEMPERATURES WILL CONTINUE TO SLOWLY RISE INTO THE 40S
THROUGHOUT THE DAY.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this freeze warning went out at Oct 18, 6:33 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Oct 18, 6:33 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT TUE OCT 18 2011

.UPDATED 19/00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
STRATUS SHIELD CURRENTLY CLEARING OVER THE NORTHWEST THOUGH
EASTWARD TRENDS ARE SLOWING AS LOW PRESSURE DEEPENS OVER THE MID
OHIO VALLEY. EXPECT THE STRATUS PROGRESSION EASTWARD TO STOP OVER
THE EASTERN THIRD OF THE FORECAST AREA WHILE CLEAR SKIES PREVAIL
OVER THE EAST MUCH OF THE NIGHT. THE LOW LEVEL FLOW PATTERN WITHIN
THE 925-700 WILL BECOME NORTHEAST LATE TONIGHT AS A BACKDOOR COLD
FRONT APPROACHES AS THE AREA...WHICH IS RESPONSE OF LOW PRESSURE
CONTINUES TO DEEPEN TO THE EAST. THIS WILL ALLOW STRATUS TO BEGIN
TO SETTLE BACK INTO THE NORTHEAST. MODEST LIFT WITH IN THE
INCREASING SATURATED LAYER COULD YIELDS PATCHY DRIZZLE IN VICINITY
OF THE MASON CITY AND WATERLOO AREAS.

TEMPERATURES ARE THE OTHER CONCERN UNDER THE CLEARING SKIES TO THE
WEST. NORTH WINDS AT 8 TO 12 MPH OVERNIGHT SHOULD BE STRONG ENOUGH
TO PREVENT FREEZING CONDITIONS AND WHILE SOME FROST IS
POSSIBLE...THESE WINDS WILL HELP INHIBIT FROST AS WELL.
THEREFORE...NO HEADLINES THOUGH DO HAVE SOME ISOLATED LOWS IN THE
UPPER 20S FORECAST BUT MORE WIDESPREAD LOW TO MID 30S. FARTHER
EAST UNDER THE CLOUDS...LOWS IN THE MID TO UPPER 30S LIKELY.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...MAIN FORECAST CONCERN
DURING THE EXTENDED WAS WITH COLD TEMPERATURES ACROSS THE STATE
OVER THE NEXT FEW DAYS. MODELS ARE IN GOOD AGREEMENT OVERALL AND
USED A BLEND OF THE NAM/SREF THROUGH END OF THE WEEK AND THEN THE
ECMWF/GFS THEREAFTER.

WEDNESDAY AND THURSDAY...STRATUS SHIELD LOOKS TO PERSIST
THROUGHOUT THE DAY WEDNESDAY AND INTO THURSDAY ON THE BACKSIDE
OF THE UPPER LEVEL LOW PRESSURE SYSTEM MOVING EASTWARD INTO THE
GREAT LAKES BY FRIDAY. 925MB-850MB RH REMAINS 80 PERCENT OR
GREATER THROUGH 18Z THURSDAY...WITH BUFR SOUNDINGS KEEPING STRATUS
DECK ACROSS IOWA THROUGH THURSDAY NIGHT. CONFIDENT WITH STRATUS
PERSISTING THROUGH MUCH OF THE DAY THURSDAY WITH THE STRONG
CAA/NORTHWEST FLOW AND LOW LEVEL MOISTURE REMAINING IN PLACE. AS A
RESULT...LOWERED MAX TEMPS ON WEDNESDAY AND THURSDAY WITH THIS
SCENARIO WHICH WAS BELOW GUIDANCE. SHOULD SEE A COLD NIGHT
WEDNESDAY NIGHT...BUT WITH THE CLOUD COVER IN PLACE WENT SLIGHTLY
WARMER FOR MIN TEMPS ACROSS THE CENTRAL AND EAST. THE COLDEST
NIGHT LOOKS TO BE THURSDAY NIGHT WITH A GOOD RADIATIONAL COOLING
DEVELOPING AS SURFACE HIGH BUILDS INTO THE REGION.

KEPT WITH SLIGHT POPS ACROSS THE EAST ON WEDNESDAY WITH SOME WEAK
FORCING AND ENOUGH MOISTURE AVAILABLE AND SHOULD SEE A FEW
SPRINKLES/LIGHT RAIN IN THIS AREA.

FRIDAY THROUGH TUESDAY...SURFACE HIGH PRESSURE REMAINS IN PLACE
ACROSS THE REGION THROUGH MUCH OF THE WEEKEND BEFORE SLIDING
EASTWARD ON MONDAY. ECMWF HAS A WEAK MID-LEVEL SHORTWAVE CUTTING
ACROSS IOWA ON SATURDAY...MAINLY PROVIDING SOME CLOUD COVER AS
SYSTEM LACKS SUFFICIENT MOISTURE AND LIFT FOR ANY PRECIP.
TEMPERATURES LOOK TO REBOUND BY SUNDAY AND MONDAY WITH WEAK WAA
DEVELOPING ON THE BACKSIDE OF THE SURFACE HIGH. BOTH THE ECMWF AND
GFS DEPICT A TROUGH/COLD FRONT MOVING THROUGH LATE MONDAY INTO
TUESDAY. GFS IS MORE BULLISH WITH THE QPF AND ECMWF IS ROUGHLY
12-18 HOURS SLOWER IN BRINGING THE SYSTEM ACROSS THE STATE.

&&

.AVIATION...19/00Z
STRATUS IS GOING TO BE THE FORECAST PROBLEM FOR TAFS THROUGH THE
PERIOD AND WINDS AFT 12Z.  STRATUS IS CLEARING FROM THE WEST AND
SHOULD MAKE IT PAST KDSM AND KMCW BUT AFT 06Z AS THE LOW OVER THE
OHIO VALLEY DEEPENS IT WILL DRAW THE STRATUS BACK TO THE WEST
OVERNIGHT.  KFOD SHOULD BE ON THE FRINGE.  KDSM WILL LIKELY BE BACK
IN THE IFR CONDITIONS.  AS THE LOW DEEPENS AND THE HIGH MOVES IN
FROM THE WEST THE GRADIENT WILL TIGHTEN ACROSS IOWA AND WINDS WILL
INCREASE WEDNESDAY MORNING THROUGH THE AFTERNOON HOURS.  SFC WIND
20G30KT WILL OCCUR OVER THE EAST WITH SLIGHTLY SLOWER WINDS WEST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...PODRAZIK
AVIATION...FAB
Hazardous weather outlook, Oct 18, 3:48 PM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT TUE OCT 18 2011

IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-082>086-
093>097-192100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-
POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
348 PM CDT TUE OCT 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIDESPREAD FREEZE IS FORECAST THURSDAY NIGHT...ENDING THE
GROWING SEASON MOST LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
192100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
348 PM CDT TUE OCT 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST TO
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF FROST AREA POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AREAS OF FROST OR HARD FREEZE ARE POSSIBLE WEDNESDAY NIGHT. A
WIDESPREAD FREEZE FORECAST THURSDAY NIGHT...ENDING THE
GROWING SEASON MOST LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Freeze Warnings in Iowa, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.